Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2004, 8:12 PM MDT for Missoula County, Montana. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2004, 8:12 PM MDT (02:12 UTC)
- Expired
- Jul 10, 2004, 9:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:24 PM MDT | HAIL 0.5 | Seeley Lake, MT | |
| Jul 10, 8:35 PM MDT | HAIL 1.5 | Seeley Lake, MT | |
| Jul 10, 8:35 PM MDT | HAIL 1.5 | Seeley Lake, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 110212 SVRMSO MTC063-110300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 811 PM MDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA * UNTIL 900 PM MDT * AT 802 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF SEELEY LAKE...OR ABOUT 29 MILES NORTHEAST OF MISSOULA...MOVING NORTHEAST AT 30 MPH. LARGE HAIL UP TO 3/4 INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM. IN ADDITION FREQUENT LIGHTNING BRIEF HEAVY RAIN IS POSSIBLE. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4706 11362 4700 11351 4715 11344 4719 11349 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:12 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 10, 7:12 PM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 712 PM MDT SAT JUL 10 2004 .UPDATE...UPDATING THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH IN LEMHI COUNTY. .PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY NIGHT. ONGOING FORECAST FOR AFTERNOON AND EVENING CONVECTION APPEARS TO BE ON TRACK. MADE ONLY MINOR CHANGES TO GRIDS. ETA AND GFS IN AGREEMENT WITH A STRONG TROUGH APPROACHING FROM VANCOUVER ISLAND AND WARM UNSTABLE AIR BEING TRANSPORTED OVER THE REGION BY THE SOUTHWEST FLOW. FOR SATURDAY, EXTENT AND SEVERITY OF AFTERNOON CONVECTION WILL BE THE PRIMARY CONCERN. IN THE NORTH, POSSIBILITY OF HAIL AND LOCALLY STRONG WINDS. IN THE SOUTH, DOWNBURST WINDS WILL BE THE MAIN THREAT. FOR SUNDAY, THE UPPER FLOW WILL SHIFT MORE WESTERLY OVER THE NORTH SO EXPECT SHOWERS TO BE FINISHED BY MORNING. SOUTHWEST FLOW OVER THE SOUTH MAY CAUSE AFTERNOON CONVECTION. MONDAY THROUGH SATURDAY...UPPER RIDGE LOOKS TO CONTINUE THROUGH THE NEXT WEEK. THIS SCENARIO WILL KEEP THE VERY WARM AND MAINLY DRY CONDITIONS OVER THE REGION THROUGH THE WEEK. WITH ALL THE SURFACE HEATING AND SOME WEAK RIPPLES IN THE UPPER LEVEL SOUTHWEST FLOW...AFTERNOON AND EVENING CONVECTION CAN NOT BE RULED OUT. ALTHOUGH MOST SHOULD BE CONFINED TO HIGHER TERRAIN. MODELS STILL TRYING TO ADVERTISE A PATTERN CHANCE TO COOLER AND WETTER BY THE END OF THE PERIOD...BUT GIVEN STRENGTH OF RIDGE THIS SEEMS A TOUGH SOLUTION TO VERIFY. THEREFORE...WILL ONLY NUDGE THINGS COOLER AND KEEP WITH SLIGHT CHANCE PRECIPITATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH MTZ006-007-043 UNTIL 8 PM MDT. ID...NONE. && UPDATE/NESTER/ADAIR PREVIOUS/KREYENHAGEN/MWJ//MEAD
Hazardous weather outlook, Jul 10, 7:38 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 738 PM MDT (638 PM PDT) SAT JUL 10 2004 MTZ006-007-043-110200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 738 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND SOUTHWEST MONTANA .DAY ONE... THIS EVENING A WARM AND UNSTABLE AIR MASS WILL CONTINUE TO PROMOTE THE DEVELOPMENT OF EVENING THUNDERSTORMS ACROSS WESTERN MONTANA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS IN PARTS OF WEST CENTRAL AND SOUTHWEST MONTANA. PLEASE SEE GTFSPSMSO FOR FURTHER DETAILS. PUT HAZARD TEXT HERE .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>010-MTZ001>005-110200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 738 PM MDT (638 PM PDT) SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND PARTS OF WESTERN MONTANA .DAY ONE... THIS EVENING NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 10, 6:30 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 630 PM MDT (530 PM PDT) SAT JUL 10 2004 IDZ009-010-110200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. MTZ006-007-043-110200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8 PM MDT.... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE... GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 7:00 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 700 PM MDT (600 PM PDT) SAT JUL 10 2004 IDZ009-010-110105- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 700 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. MTZ006-007-043-110200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8 PM MDT.... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE... GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 8:00 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 800 PM MDT (700 PM PDT) SAT JUL 10 2004 MTZ006-007-043-110215- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 800 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR DEER LODGE...GRANITE...POWELL...AND SILVER BOW COUNTIES HAS ENDED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED.
Local storm report, Jul 10, 8:06 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SEELEY LAKE 47.18N 113.48W
07/10/2004 0.75 INCH MISSOULA MT TRAINED SPOTTER
0735 PM HAIL 7 SSE CLINTON 46.68N 113.66W
07/10/2004 1.00 INCH GRANITE MT PUBLIC
REPORTED BY FISHING GUIDE
0737 PM HAIL 5 SE CLINTON 46.72N 113.64W
07/10/2004 0.50 INCH MISSOULA MT NWS EMPLOYEE
0755 PM HAIL POTOMAC 46.88N 113.58W
07/10/2004 0.75 INCH MISSOULA MT TRAINED SPOTTER
ALSO REPORTED .22 INCH OF RAIN IN 20 MINUTES
0756 PM HAIL POTOMAC 46.88N 113.58W
07/10/2004 0.75 INCH MISSOULA MT PUBLIC
&&
AAThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:19 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.